Alabama, 2010

Damaging Winds in Alabama, January 21, 2010

January 21, 2010 · NWS BMX · 3 events in 3 counties and zones

A storm system moving across the southeastern states brought rain and thunderstorms to Central Alabama. A portion of the thunderstorms formed into a line, which produced isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A storm system moving across the southeastern states brought rain and thunderstorms to Central Alabama. A portion of the thunderstorms formed into a line, which produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 21, 5:31 AM CST, 10 minutes earlier.

Area forecast discussion, Jan 21, 5:31 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 AM CST THU JAN 21 2010

.UPDATE...FOR 12Z AVIATION.

&&

.DISCUSSION...

BANDS OF TSTM ACTIVITY ARE EXPECTED TO CONTINUE TO MOVE ACROSS
MS/AL EARLY THIS AM. THIS ACTIVITY ASSOCIATED WITH PERTURBATIONS
ROTATING AROUND OUR UPPER LOW CURRENTLY DIGGING ESEWD ACROSS
OK/AR. TO ADD TO THE MIX...A BOUNDARY ALONG THE COAST WILL THROW A
WRENCH IN THE MIX FOR THE DEVELOPMENT OF STRONG TSTMS...A FEW OF
WHICH COULD HAVE ROTATION EARLY THIS AM. AS WE MOVE INTO THE
DAYTIME HRS...SOME DRYING OCCURS IN THE MID LEVELS...WITH OUR 1ST
BOUNDARY MOVING THROUGH HOWEVER...SOME PESKY SHALLOW LOW LEVEL
MOISTURE COULD MAKE IT A CHALLENGE FOR PORTIONS OF C AL TO
DESTABILIZE ONCE AGAIN. MODELS SHOW BETTER CLEARING FURTHER W/S.
IF WE GET ENOUGH CLEARING TO DESTABILIZE THEN A FEW ISOLATED
STRONG STORMS ARE STILL POSSIBLE. SYSTEM AND ANY STORMS ASSOCIATED
WITH IT MOVE OUT OF C AL BY LATE AFTERNOON/EARLY EVENING. THEN WE
WILL HAVE A BREAK FOR FRI AND THE DAYTIME ON SAT BEFORE OUR NEXT
FRONT AND POSSIBLE ASSOCIATED WARM FRONT WILL MOVE ACROSS AL.
HOWEVER...WARM FRONT IS EXPECTED FOR THE MOST PART TO STAY TO THE
S AND TEMPERATURES LOOK TO BE A LITTLE COOLER WITH THIS WEEKEND/S
SYSTEM THAN FOR OUR PRESENT ONE. AS WITH PREVIOUS RUNS...ONSET
WILL BE SLOW WITH A FEW EARLY SCATTERED STORMS COULD ARRIVE SAT
AFTERNOON. HOWEVER...MOST OF THE ACTIVITY SHOULD HOLD OFF UNTIL
NIGHTTIME INTO EARLY SUN...NOT POSSIBLY LIKE OUR TIMING WITH THIS
SYSTEM. HIGH PRESSURE IS EXPECTED TO BUILD BEHIND THIS 2ND FRONTAL
SYSTEM FOR THE FIRST PART OF NEXT WEEK WITH AN EXIT OF THE ABOVE
NORM MILD TEMPERATURES AND A RETURN TO MORE SEASONABLE JAN
CONDITIONS.

08/MNK

&&

.AVIATION...12Z TAF DISCUSSION.

SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO PUSH ACROSS CENTRAL
ALABAMA AT ISSUANCE TIME.  THESE TS ARE BECOMING LESS INTENSE AND
SHOULD DIMINISH TO JUST SHRA BY 13Z.  RAINFALL IS COMING TO
AN END ACROSS EXTREME WESTERN COUNTIES...AND THIS SHOULD SPREAD
EASTWARD AS WELL THROUGH THE MORNING HOURS.  CIGS AND VIS ARE
JUMPING BETWEEN IFR TO MVFR TO VFR...WITH IFR CIGS AROUND THE
HEAVIEST BATCHES OF RAIN.

AS THE RAINFALL DRIES UP ON THE BACKSIDE...SKIES WILL GO VFR FOR THE
MOST PART...12-13Z AT TCL...14-15Z AT BHM/EET/MGM/TOI...AND 16Z AT
ANB.  A LOW SCT DECK WILL BE POSSIBLE BUT SHOULD REMAIN VFR.

THAT'S FOR THE RAIN SHIELD.  FOR THE REMAINDER OF THE AFTERNOON...
THERE WILL BE A CHANCE FOR ISOLATED THUNDERSTORMS...ESPECIALLY FOR
AREAS THAT SEE SIGNIFICANT CLEARING.  COVERAGE SHOULD NOT BE ENOUGH
TO PREVAIL TS AT ANY SITE...BUT BE AWARE THEY WILL BE POSSIBLE.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH 004 IN EFFECT FOR
SW PORTIONS OF C AL UNTIL 9 AM CST ALONG AND S OF A LINE FROM REFORM
...TO SAMANTHA...TO CLANTON...TO TROY.

&&
Hazardous weather outlook, Jan 21, 2:29 AM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 AM CST THU JAN 21 2010

ALZ011>015-017>050-220830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
229 AM CST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL MOVE INTO THE SOUTHWESTERN COUNTIES OF CENTRAL
ALABAMA OVER THE NEXT COUPLE OF HOURS THAT WILL PRESENT THE
OPPORTUNITY FOR ISOLATED TORNADOES...AS WELL AS WIND GUSTS TO 60 MPH
AND HAIL.  FOR THIS REASON...TORNADO WATCH 004 HAS BEEN ISSUED FOR
AREAS SOUTH OF A LINE FROM REFORM...TO SAMANTHA...TO CLANTON...TO
TROY...UNTIL 9 AM CST.

ONE TO TWO INCH RAINFALL AMOUNTS CAN BE EXPECTED OVERNIGHT AREA WIDE.
ISOLATED LOCATIONS MAY RECEIVE HIGHER TOTALS. THESE RAINS MAY PRODUCE
SOME MINOR FLOODING MAINLY IN URBANIZED AREAS...LOW LYING AREAS OR IN
POOR DRAINAGE ZONES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE GENERALLY SOUTH OF
INTERSTATE 20 THROUGH 9 AM. THE MAIN THREAT WILL BE DAMAGING WINDS
AND HAIL. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN IN THE
AFTERNOON...GENERALLY ALONG AND NORTH OF INTERSTATE 20. THESE STORMS
WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AND HAIL.

DUE TO THE EXPECTED RAINFALL THROUGH THURSDAY...SOME MINOR RIVER
FLOODING CAN BE EXPECTED. THIS WILL MAINLY AFFECT THE TOMBIGBEE
RIVER BASIN FROM THURSDAY THROUGH SUNDAY.

YET ANOTHER STORM SYSTEM AFFECTS CENTRAL ALABAMA SATURDAY NIGHT INTO
SUNDAY. THERE WILL BE A SMALL CHANCE OF SEVERE THUNDERSTORMS
ASSOCIATED WITH A SQUALL LINE MOVING ACROSS THE AREA FROM WEST TO
EAST. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. JUST
AHEAD OF THE FRONT...BREEZY CONDITIONS WILL PREVAIL ACROSS CENTRAL
ALABAMA WITH A FEW GUSTS TO 25 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED EARLY MORNING THURSDAY.

27

In the hours before

Special weather statement, Jan 21, 3:24 AM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 AM CST THU JAN 21 2010

ALZ030-211015-
SUMTER-
324 AM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 415 AM CST...

AT 322 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 14 MILES WEST OF CUBA...MOVING EAST AT 40 MPH.

LESS THAN ONE INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CUBA.
  PAYNEVILLE.
  WARD.
  BELLAMY.
  LILITA.
  COATOPA.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CST THURSDAY MORNING
FOR SOUTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS
Special weather statement, Jan 21, 4:19 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 AM CST THU JAN 21 2010

ALZ030>033-039-211045-
GREENE-HALE-MARENGO-PERRY-SUMTER-
419 AM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ALERT FOR GREENE...HALE...MARENGO...PERRY AND
SUMTER COUNTIES UNTIL 445 AM CST...

AT 419 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EUTAW TO DUFFYS BEND TO
MYRTLEWOOD...OR ALONG A LINE EXTENDING FROM EUTAW TO 7 MILES
NORTHEAST OF DEMOPOLIS TO 12 MILES WEST OF LINDEN...MOVING NORTHEAST
AT 50 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DEMOPOLIS.
  AKRON.
  OLD SPRING HILL.
  MOUNDVILLE AIRPORT.
  LANEVILLE.
  MORGAN SPRINGS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CST THURSDAY MORNING
FOR SOUTHERN ALABAMA.

75
Special weather statement, Jan 21, 4:56 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
456 AM CST THU JAN 21 2010

ALZ011>015-211145-
FAYETTE-LAMAR-MARION-WALKER-WINSTON-
456 AM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ALERT FOR FAYETTE...LAMAR...MARION...WALKER
AND WINSTON COUNTIES UNTIL 545 AM CST...

AT 454 AM CST...WINDS UP TO 40 MPH ARE EXPECTED ON THE BACK EDGE OF
THE RAIN AREA. THIS RAIN AREA WILL MOVE EASTWARD AROUND 50 MPH.

* LOCATIONS THAT WILL BE AFFECTED INCLUDE...
  DETROIT.
  STAR.
  WESTON.
  RANKIN FITE AIRPORT.
  PEA RIDGE.
  WINFIELD.

75
Special weather statement, Jan 21, 4:57 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 AM CST THU JAN 21 2010

ALZ033>035-040>042-211145-
AUTAUGA-BIBB-CHILTON-DALLAS-LOWNDES-PERRY-
457 AM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...BIBB...CHILTON...DALLAS...
LOWNDES AND PERRY COUNTIES UNTIL 545 AM CST...

AT 457 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MERTZ TO 7 MILES NORTHEAST
OF MARION TO MARION JUNCTION...OR ALONG A LINE EXTENDING FROM 9 MILES
WEST OF BRENT TO 7 MILES NORTHEAST OF MARION TO 9 MILES EAST OF
UNIONTOWN...MOVING EAST AT 45 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MARION.
  EOLINE.
  SUTTLE.
  BRENT.
  BIBB COUNTY AIRPORT.
  SIX MILE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CST THURSDAY MORNING
FOR SOUTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS
Special weather statement, Jan 21, 5:39 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 AM CST THU JAN 21 2010

ALZ023>025-034-211230-
BIBB-JEFFERSON-SHELBY-TUSCALOOSA-
539 AM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ALERT FOR BIBB...JEFFERSON...SHELBY AND
TUSCALOOSA COUNTIES UNTIL 630 AM CST...

AT 538 AM CST...WINDS UP TO 40 MPH ARE EXPECTED ON THE BACK EDGE OF
THE RAIN AREA. THIS RAIN AREA WILL MOVE WEST TO EAST AROUND 50 MPH
AND EFFECT THE ADVISORY AREA THROUGH 630 AM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FLATWOODS.
  WINDHAM SPRINGS.
  PETERSON.
  PEARSON.
  WOODSTOCK JUNCTION.
  WEST BLOCTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

75

The radar

The Birmingham radar (KBMX), 33 km away, was scanning. The volume nearest the first event began at 11:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chilton

When
January 21, 5:41 AM CST
Where
Chilton County, 1.95 mi NE of Lomax
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
32.898, -86.644

Winds estimated around 45 mph caused a portion of a roof of a mobile home to be blown off, near the Collins Chapel community.

Thunderstorm Wind, Chambers

When
January 21, 7:09 AM CST
Where
Chambers County, 1.06 mi ESE of Rollins
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
32.947, -85.402

In the Buffalo community, the equipment barn of a farm had its metal roof blown off and scattered into an adjacent pasture. Winds were estimated around 45 mph.

Thunderstorm Wind, Randolph

When
January 21, 7:15 AM CST
Where
Randolph County, Roanoke Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.130, -85.370

Several large trees were blown down south of Roanoke.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213122, 213126, 213079.